Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 101, NWS Duluth, MN

September 9, 2000Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Sep 9, 2000, 9:54 PM CDT for Pine County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 2000, 9:54 PM CDT (02:54 UTC)
Expired
Sep 9, 2000, 11:00 PM CDT
In force
66 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Pine County, MN

What was reported inside it

TimeReportWhereRemark
Sep 9, 10:20 PM CDTHail 0.75Sandstone, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1790 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
1.4
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 100256
SVRDLH
MNC115-100400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
954 PM CDT SAT SEP 9 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PINE COUNTY IN MINNESOTA

* UNTIL 1100 PM CDT

* AT 954 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A
  LINE EXTENDING FROM 21 MILES NORTH OF HINCKLEY TO 11 MILES
  SOUTHWEST OF HINCKLEY...MOVING EAST AT 40 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  BRUNO AND ASKOV AROUND 1005 PM CDT
  HINCKLEY AROUND 1015 PM CDT

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.

$$

SCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:30 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Sep 9, 3:30 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT SAT SEP 9 2000

OBVIOUS FOCUS FOR THE EVENING IS SEVERE WEATHER POTENTIAL.

STRONG SOUTHERLY WINDS CONTINUE TO DESTABILIZE THE ATMOSPHERE THIS
AFTERNOON...WITH MSAS LI'S AS LOW AS -7 IN OUR CWA. LATEST WATER
VAPOR IMAGERY SHOWS PERHAPS A WEAK SHORTWAVE LIFTING NORTHEAST
ACROSS MINNESOTA THIS AFTERNOON. THIS COULD BE THE CAUSE OF THE
RETURNS NOW SHOWING UP IN SOUTHERN MINNESOTA.

ETA APPEARS TO HAVE HAD A GOOD INITIALIZATION REGARDING THIS
MORNINGS PRECIPITATION AND IS DOING WELL WITH CURRENT TRENDS. BIG
QUESTION IS WHETHER THE MECHANICAL FORCING FROM THE FRONT AND
EMBEDDED UPPER LEVEL SHORTWAVES WILL BE ENOUGH TO OVERCOME THE
FORMIDABLE INHIBITION. WOULD LIKE TO SEE A LITTLE DEEPER LOW LEVEL
MOISTURE. HOWEVER...GIVEN THE STRENGTH OF THE FRONT...AND THE FACT
THAT THE ETA NEG ENERGY DROPS TO 20-30 J/KG THIS EVENING...WILL STAY
THE COURSE WITH SEVERE WORDING. MAIN THREAT STILL EXPECTED TO BE
THIS EVENING...AND MAINLY ALONG AND JUST AHEAD OF THE SURFACE FRONT.

BEHIND THE FRONT...MUCH DRIER AIR WILL FILTER IN. THE BREEZY
SOUTHERLY WINDS WILL SWITCH TO A MORE W/SW AND TEMPERATURES WILL
RETURN TO MORE SEASONABLE LEVELS. WILL FAVOR MOSTLY SUNNY SUNDAY.

RETURN FLOW SETS UP AGAIN ON MONDAY...WITH 0-6KM WIND SHEAR OF 65 TO
70 KNOTS ONCE AGAIN...ALONG WITH DECENT THETA-E ADVECTION. THE
RETURN FLOW WILL BE AIDED BY IMPRESSIVE RRQ DYNAMICS. WILL GO WITH
CHANCE POPS FOR NOW...WITH THE HIGHER POPS IN NW WI. COLD CORE DROPS
INTO NC MN DURING THE DAY...WITH -22C AT 500 MB. COULD SEE SOME
INSTABILITY SHOWERS THERE...WITH MAINLY SPOTTY THUNDERSTORMS IN THE
REST OF NE MN. WITH MORE CLOUDS...AGREE WITH FWC/MAV COOLER TEMPS.

COORD WITH THE STORM PREDICTION CENTER.

.DLH...NONE.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:12 PM CDTSevere Thunderstorm WarningDLHKoochiching63 min
Sep 9, 8:46 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis44 min
Sep 9, 9:02 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis58 min
Sep 9, 10:00 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.